Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 17, 2004, 3:01 PM EDT for York County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 3:01 PM EDT (19:01 UTC)
- Expired
- May 17, 2004, 4:00 PM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County York County, PA
The radar
The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 171901 SVRCTP PAC133-172000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 301 PM EDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 400 PM EDT * AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CODORUS...OR 8 MILES SOUTHWEST OF SPRY. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL MOVE VERY SLOWLY AND BE NEAR... CODORUS AROUND 400 PM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 3995 7650 4006 7666 3982 7697 3971 7675 JL/BL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:50 PM EDT, 11 minutes earlier.
Area forecast discussion, May 17, 2:50 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT MON MAY 17 2004 .SHORT TERM... MORE LIKE A MID SUMMER DAY ACROSS S PA...WHERE HIGH CAPES FIRING OFF STORMS IN WARM ADVECTION PATTERN...AT TIME OF MAX HEATING. ESTIMATED VIL FOR SEVERE WOULD BE UPPER 40S. EXPECT ACTION TO SLOWLY WEAKEN OVERNIGHT...WITH BULK OF HEAVIER SHOWERS AND STORMS STAYING NEAR THE MD LINE. LEE TROUGH MAY FOCUS MORE LATER TONIGHT/EARLY TUE AM...EAST OF THE MTNS. SYSTEM OVER MI COULD CLIP FAR N PA LATE...BUT BULK SHOULD STAY JUST TO THE NORTH. ANOTHER CHC OF STORMS LATE TUE ACROSS N PA WITH FRONT. ACTION MAY DIE ACROSS C PA TUE NIGHT...BEST CHC HIGHLANDS WHERE NORTHERN EDGE OF MORE ACTIVE STORMS COULD CLIP. WENT WITH A CHC INTO S PA ON WED...CUT BACK TO 14 POPS ACROSS N PA. STRONG WARM ADVECTION FOR THU. VERY FAST WESTERLY FLOW BETWEEN POLAR VORTEX AND RIDGE ACROSS GULF STATES...COULD BE SOME RATHER NASTY SEVERE...BUT WITH SYSTEM TRENDING WEAKER AND FURTHER NORTH... OUR CWA MAY BE ON THE SOUTHERN EDGE. WITH 570 THICKNESS PUSHING INTO S PA...AND TEMPS AT 850 AROUND 14 DEGREES...A FEW SPOTS COULD HIT 90 DEGREES. TRIED TO MATCH UP TEMPS IN ISC FROM THE SHORT TERM INTO THE LONG TERM. SHADED ON THE WARM SIDE...AS EVEN IF WE GET INTO THE COOL AIR...IT WOULD STILL BE FAIRLY WARM...NOT EXPECTING TO GET VERY FAR INTO THE COLD AIR...SEE MORE BELOW ON THE EXTENDED PORTION. OVERALL...A VERY ACTIVE PATTERN FOR MUCH OF THE COUNTRY NEXT WEEK OR SO...HOPE IT IS NOT LIKE 1980...BUT SURE HAS SIMILAR SIGNS IN SOME REGARDS...TIME WILL TELL. MARTIN .LONG TERM (12Z FRI THROUGH MON NIGHT)... POTENTIAL FOR SCATTERED...MAINLY AFTERNOON STRONG TSRA WILL OCCUR FRIDAY AND SATURDAY UNDER FAIRLY STRONG WNW FLOW ALOFT...BEFORE THE VERY WARM AND HUMID AIRMASS TO OUR SOUTH WINDS THE BATTLE FOR THE LATTER HALF OF THE WEEKEND. THE QUASI STNRY FRONT NEAR THE SRN PENN BORDER FRIDAY AND FRI NIGHT WILL SURGE WELL TO THE NORTH OF PENNSYLVANIA SATURDAY AFTERNOON INTO MONDAY AS 1000-500 HPA THICKNESSES RISE TO 570 DAM. THE NEXT COOL FRONT WILL SLIDE SE ACROSS THE REGION LATE MONDAY INTO EARLY TUESDAY OF NEXT WEEK. BASED ON THE CLOSE PROXIMITY OF THE MAIN UPPER JET CORE JUST TO THE NW OF THE STATE...AND THE LIKELIHOOD OF WEAK IMPULSES MOVING NE ON ITS SRN PERIPHERY...WELL KEEP A 30 POP IN FOR SATURDAY AND SUNDAY AFTERNOON...AND A SIMILAR CHC FOR AFTERNOON CONVECTION ON MONDAY...THOUGH THIS MAY HAVE TO BE RAISED WITH LATER FCST PACKAGES AS THE TIMING OF THE FRONT BECOMES CLEARER. LAMBERT && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 65 81 62 79 / 40 40 50 20 WILLIAMSPORT 61 79 59 77 / 40 40 40 10 BRADFORD 60 71 52 70 / 30 60 60 10 JOHNSTOWN 61 76 58 77 / 40 40 60 30 ALTOONA 61 79 59 77 / 40 40 50 20 STATE COLLEGE 61 79 58 77 / 40 40 50 10 SELINSGROVE 61 80 60 78 / 40 40 50 10 LANCASTER 64 81 62 80 / 40 40 50 20 YORK 66 81 62 80 / 40 40 50 20 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, May 17, 4:56 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 456 AM EDT MON MAY 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180855- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 456 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA TUESDAY AFTERNOON AND EVENING...TOUCHING OFF STRONG TO POSSIBLY SEVERE THUNDERSTORMS. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WOULD BE THE MAIN THREATS FROM THESE STORMS. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED FOR WEDNESDAY AND BEYOND AT THIS TIME.
In the hours before
Special weather statement, May 17, 2:04 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 204 PM EDT MON MAY 17 2004 PAZ065-171900- YORK- 204 PM EDT MON MAY 17 2004 ...SCATTERED STRONG THUNDERSTORMS WILL AFFECT YORK COUNTY BETWEEN 230 PM AND 4 PM... AT 2 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES TO THE SOUTHWEST OF NEW FREEDOM ...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL AFFECT NEW FREEDOM BETWEEN 245 PM AND 315 PM. OTHER THUNDERSTORMS WERE DEVELOPING NEAR THE CITY OF YORK...AND ALSO ACROSS SOUTHERN YORK COUNTY FROM NEAR HANOVER TO JUST SOUTH OF WINTERSTOWN. VERY HEAVY RAIN WILL FALL FROM THE STRONGER THUNDERSTORMS...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THE THUNDERSTORMS. ALSO EXPECT INTENSE...CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:45 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.